Virginia, 2017Blizzard in Virginia, January 6 to 7, 2017
January 6 to 7, 2017 · NWS AKQ · 5 events in 5 counties and zones
Low pressure tracking northeast just off the Southeast and Mid Atlantic Coasts produced between two inches and twelve inches of snow, some sleet, and very strong winds across Hampton Roads and the Virginia Eastern Shore.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking northeast just off the Southeast and Mid Atlantic Coasts produced between two inches and twelve inches of snow, some sleet, and very strong winds across Hampton Roads and the Virginia Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 6, 10:13 PM EST, 47 minutes earlier.
Area forecast discussion, Jan 6, 10:13 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
1013 PM EST Fri Jan 6 2017
.SYNOPSIS...
Low pressure tracks from the eastern Gulf of Mexico this evening
to off the southeast states Saturday. Arctic high pressure builds
over the region Sunday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Current analysis indicating sfc low pressure centered from
northern FL to coastal SC...with high pressure to our N. Some
light snow that had been occurring over central VA has since
dissipated, with bulk of precip now confined to far southern VA
and northeast NC. Starting to see some light freezing rain across
portions of interior NC and with Bufkit soundings from both the
NAM/GFS as well as GSO 00z sounding showing a warm nose around 800
mb, have brought sleet a little farther N than previous forecast
as well. Expect some freezing rain for a few hrs across our
northeast NC zones through about 09Z, before snow becomes more
predominant from 09-12Z and thereafter. For snow totals...am
hesitant to make major changes, but did lower total snow amounts
across northeast NC and extreme southern/southeast VA near the NC
border due to a longer period of sleet and some ZR. Still, with
intense frontogenetic banding from 09-15Z, think that snow will
again become main P-type after 09Z so that snow rates may exceed
1.5" per hour. Also raised snow amounts slightly across areas a
little farther NW for areas such as the Peninsula, Wakefield, and
just S of Petersburg (basically for areas just N of where the
sleet would cut down on snow totals). Across the far NW, still
expecting a rather sharp back edge to the heavier totals so that
the advisory NW of RIC still looks good.
Low pressure transitions to off the SC coast by daybreak
Sat...then continues to track to the ENE Sat while slowly
deepening. Prime period of strongest UVM is from about 09Z-18Z/07.
The target area of highest impact (from snow) remains over SE VA-
interior NE NC where models continue to suggest strong mid-level
frontogenetic banding potential (late tonight-Sat morning). While
the southern storm tracks by to our S...another surge of
colder/very dry Arctic air (dewpts dropping into the low to mid
teens) will be slowly spreading into the region from the NNW. From
model cross section (from off NC coast on NW through the FA)...if
the frontogenetic forcing is as strong as advertised...then w/ the
UVM across SE VA/NE NC would be a corresponding DVM area
increasing to the NNW. The cross section shows it nicely...w/
drying aob 850 mb after 12Z/07 along-NW of a AVC-RIC/PTB-SBY
line...which would limit QPF and SN accums. Haven't adjusted SN
accums (down) too much for those areas as of yet...but it is a
genuine to be a real concern.
Based on coordination with WPC and nearby offices...have gone w/
highest totals along an axis from RZZ-ORF/PHF to Northampton Co
VA (8-12" locally 15"). Elsewhere...4-8" to FVX-RIC-SBY...1-4"
NNW of there (though am nervous about that much N and W of the
expected highest axis of SN accums). Have further nudged amounts
down a bit over coastal NE NC (2-5" on average) due to mixed pcpn
and some ZR before SN Sat morning...which may become heavy at
times.
Along w/ the SN (heavy at times)...gusty N winds developing near
the coast. Gusts to 40-45 mph expected invof parts of Hampton
Roads and the lower Ches Bay and combined w/ the significant SN
increase (there could even be enhanced SN banding from the lower
Ches Bay (ex. early Feb 1996)) increase the likelihood for a
period of Blizzard conditions (thus the Blizzard warning
issuance). Elsewhere...headlines remain as they were. Lows tonight
from near 20F NW to the u20s to l30s SE. Highs Sat mainly from 25
to 30F in MD/most of VA...l30s along the immediate coast in SE VA-
NE NC.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Clearing out Saturday night...and mostly sunny Sunday as Arctic
high pressure builds towards the FA. Gusty NNW winds expected into
Sunday. Lows Sat night 10 to 20F. Highs Sun in the m-u20s. The
coldest night of the season thus far is expected Sun night.
Combination of sfc hi pres over the FA and fresh snow cover allow
for lows in the single digits to mid teens.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry weather expected Mon thru Tue, as high pressure will be over
the area then slides out into the Atlc. A cold front will bring a
chc for rain late Tue night into Wed aftn. That front will return
nwrd acrs the region as a warm front Wed night thru Thu, resulting
in mainly a slgt chc for rain. Dry weather for Thu ngt and Fri,
with very mild temps on Fri. Cold temps early, will moderate to
very mild by the end of the period.
&&
.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Low pressure was beginning to develop off the south Georgia coast
Friday evening. The low will move to the northeast off the Carolina
coast through Saturday and then out to sea late Saturday and
Saturday night.
As of 01z...Light precipitation was developing over the CWA with
snow to the north...mixed pcpn Hampton Roads and rain at ECG.
Significant precipitation will hold off until after Midnight.
Have visibilities lower to IFR and included periods of moderate to
heavy snow lowering visibilities to a half mile or less. Winds
will be gusty from the north toward the coast. At ORF...winds will
gust to between 35 and 40 knots at times and blizzard warning is
in effect Saturday.
After Midnight...expecting all snow at the TAF sites except at ECG
where rain or sleet and possibly some freezing rain will occur
through most of the early morning hours. Total snowfall is forecast
to range from
ECG: 4 to 5 inches
ORF and PHF: 9 to 12 inches
RIC: 3 to 5 inches
SBY: 6 to 8 inches
Expect blowing and drifting snow Saturday especially ORF ECG and PHF.
OUTLOOK: Arctic high pressure will build into the Mid
Atlantic States following the snow event. Below freezing
temperatures are expected through early Tuesday morning. A good bit
of sunshine Sunday and Monday will allow for a little melting. Much
warmer temperatures are then forecast beginning Tuesday. The chance
For rain arrives Wednesday.
&&
.MARINE...
Late this aftn, low pressure was over the central Gulf of Mexico.
This low will move northeast acrs nrn FL tngt, then continue
northeast just off the SE and Mid Atlc coast during Sat while
intensifying a bit. Latest guidance supports keeping gale force
NNW gusts (35-40 KTS) over the coastal waters/Currituck Sound and
srn most part of the Ches Bay starting very late tonight and
continuing into Sat evening/night. Thus, Gale warnings are in
effect for these zns during this time period. Otherwise, SCA
conditions expected over the remainder of the waters fm very late
tonight/Sat morning thru Sun evening, due to the strong N or NW
winds.
Seas over the coastal waters will bld to 6-9 ft, with 4-6 ft
waves over the Ches Bay. The low will move farther away into the
nrn Atlc Sat night, as cold high pressure builds into the region
fm the west thru Sun.
The gusty winds combined with the expected moderate to hvy snowfall
will likely result in near blizzard conditions Sat morning acrs
SE VA and coastal waters. Major concern (i.e confidence factor)
attm is whether any mixed pcpn occurs over these areas which would
result in vsbys above 1/4 mile. In addition, have freezing spray
over open water areas late Sat night thru Sun evening given the
gusty winds and arctic airmass.
High pressure builds over the waters during Mon, then slides out
into the Atlc for Mon night into Wed morning, as a cold front
approaches fm the west.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
MDZ021>025.
NC...Winter Storm Warning until 10 PM EST Saturday for NCZ012>017-
030>032-102.
VA...Winter Weather Advisory from 1 AM Saturday to 1 AM EST Sunday
for VAZ048-061-062-064-069-509>511.
Winter Storm Warning until 10 PM EST Saturday for VAZ060-
065>068-075>090-092-093-096-512>524.
Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
VAZ099.
Blizzard Warning until 10 PM EST Saturday for VAZ095-097-098-
100-525.
MARINE...Gale Warning from 4 AM Saturday to 1 AM EST Sunday for ANZ650-
652-654.
Gale Warning until 1 AM EST Sunday for ANZ656-658.
Small Craft Advisory from 1 AM Saturday to 7 PM EST Sunday for
ANZ635>638.
Gale Warning until 6 PM EST Saturday for ANZ632-634.
Gale Warning until 6 PM EST Saturday for ANZ633.
Small Craft Advisory until 7 PM EST Sunday for ANZ630-631.
&&
SYNOPSIS...LKB
NEAR TERM...ALB/LKB
SHORT TERM...ALB/JDM
LONG TERM...TMG
AVIATION...LSA
MARINE...TMGHazardous weather outlook, Jan 6, 3:11 PM EST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
311 PM EST FRI JAN 6 2017
MDZ021>025-VAZ099-072015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-
311 PM EST FRI JAN 6 2017
...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND AND
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ012>016-030>032-VAZ060-065>068-075>090-092-093-096-512>524-072015-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
SUFFOLK-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
311 PM EST FRI JAN 6 2017
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN
VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-061-062-064-069-509>511-072015-
FLUVANNA-CUMBERLAND-GOOCHLAND-CAROLINE-POWHATAN-WESTERN LOUISA-
EASTERN LOUISA-WESTERN HANOVER-
311 PM EST FRI JAN 6 2017
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND NORTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ095-097-100-525-072015-
NORFOLK/PORTSMOUTH-CHESAPEAKE-NORTHAMPTON-HAMPTON/POQUOSON-
311 PM EST FRI JAN 6 2017
...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN VIRGINIA AND
SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
BLIZZARD CONDITIONS ARE EXPECTED AT TIMES SATURDAY MORNING DUE TO
THE COMBINATION OF WIND GUSTS TO 40 MPH AND HEAVY SNOW REDUCING
VISIBILITIES TO UNDER A QUARTER MILE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ098-072015-
VIRGINIA BEACH-
311 PM EST FRI JAN 6 2017
...BLIZZARD WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM EST
SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
BLIZZARD WARNING.
BLIZZARD CONDITIONS ARE EXPECTED AT TIMES SATURDAY MORNING DUE TO
THE COMBINATION OF WIND GUSTS IN EXCESS OF 40 MPH AND HEAVY SNOW
REDUCING VISIBILITIES TO UNDER A QUARTER MILE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ017-102-072015-
WESTERN CURRITUCK-EASTERN CURRITUCK-
311 PM EST FRI JAN 6 2017
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
NEAR BLIZZARD CONDITIONS ARE POSSIBLE SATURDAY MORNING DUE TO THE
COMBINATION OF WIND GUSTS IN EXCESS OF 35 MPH AND HEAVY SNOW
REDUCING VISIBILITIES TO UNDER A QUARTER MILE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Blizzard, Hampton/Poquoson
- When
- January 6, 11:00 PM EST to January 7, 6:00 PM EST
- Where
- Hampton/Poquoson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.063, -76.333 (the zone’s center; the record gives no point)
Snowfall totals were generally between 8 inches and 12 inches across the county. Very strong north winds affected the area, producing blowing snow and poor visibilities. City of Hampton and Buckroe Beach reported 12 inches of snow. City of Poquoson (1 NNW Messick) reported 9.5 inches of snow.
Blizzard, Chesapeake
- When
- January 7, 12:00 AM EST to 7:00 PM EST
- Where
- Chesapeake forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.688, -76.312 (the zone’s center; the record gives no point)
Snowfall totals were generally between 3 inches and 10 inches across the county. Snow was mixed with sleet over southeast portions of the county. Very strong north winds affected the area, producing blowing snow and poor visibilities. Western Branch (1 WNW) reported 10 inches of snow.
Blizzard, Norfolk
- When
- January 7, 12:00 AM EST to 7:00 PM EST
- Where
- Norfolk forecast zone
- Reported by
- Law Enforcement
Snowfall totals were generally between 5 inches and 7 inches across the county. Snow was mixed with some sleet. Very strong north winds affected the area, producing blowing snow and poor visibilities. Ghent reported 7 inches of snow. Wards Corner (1 SW) reported 6.6 inches of snow. Norfolk International Airport (ORF) reported 5.3 inches of snow. Cradock reported 6 inches of snow.
Blizzard, Northampton
- When
- January 7, 12:00 AM EST to 6:00 PM EST
- Where
- Northampton forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.301, -75.928 (the zone’s center; the record gives no point)
Snowfall totals were generally between 8 inches and 14 inches across the county. Very strong north winds affected the area, producing blowing snow and poor visibilities.
Blizzard, Virginia Beach
- When
- January 7, 12:00 AM EST to 7:00 PM EST
- Where
- Virginia Beach forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.738, -76.005 (the zone’s center; the record gives no point)
Snowfall totals were generally between 3 inches and 7 inches across the county. Snow was mixed with sleet over the area. Very strong north winds affected the area, producing blowing snow and poor visibilities. Bayside (3 E) reported 7 inches of snow. North Virginia Beach (1 WNW) reported 6 inches of snow. London Bridge (3 N) reported 5.1 inches of snow.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Debris Flows in California, January 6 to 12, 20171 death · $14 million · EF0 · 68 events
- Heavy Snow and High Wind in California, January 6 to 11, 2017$37 million · 63 kt wind · 20 events
- Winter Storm and Extreme Cold in North Carolina, January 6 to 9, 20171 death · 10 events
- Sleet and Winter Weather in Mississippi, January 6, 2017$2.1 million · 27 events
- Sleet in Louisiana, January 6, 2017$300,000 · 5 events
- Winter Weather in Arkansas, January 6, 201744 events
- Winter Storm and Winter Weather in Georgia, January 6 to 7, 201736 events
- Heavy Snow in Tennessee, January 6 to 7, 201736 events
- Heavy Snow in Virginia, January 6 to 7, 201735 events
- Winter Storm and Winter Weather in North Carolina, January 6 to 7, 201731 events
- High Wind in Alaska, January 6 to 9, 2017$40,000 · 87 kt wind · 2 events
- Winter Weather in Tennessee, January 6, 201727 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675831, 675829, 675834, 675841, 675842.